Format

Send to

Choose Destination
See comment in PubMed Commons below
J Geriatr Cardiol. 2013 Mar;10(1):113-5. doi: 10.3969/j.issn.1671-5411.2013.01.017.

Third degree atrioventricular block associated with treatment with rivastigmine transdermal patch.

Author information

1
Department of Internal Medicine, OUH Svendborg Hospital, Valdemarsgade 53, 5700 Svendborg, Denmark.

Abstract

Rivastigmine transdermal patch is indicated for patients with Alzheimer's disease and dementia with Parkinson's disease. Rivastigmine, an acetylcholinesterase inhibitor, has several common adverse effects, mainly involving the gastrointestinal tract, but few cardiovascular adverse effects have been reported. This report presents two cases of patients presenting with 3(rd) degree atrioventricular block. Both patients were treated with the acetylcholinesterase inhibitor, rivastigmine. In one case, the patient reverted to normal sinus rhythm following the discontinuation of rivastigmine, and the atrioventricular block reappeared after rivastigmine was reinstated. In the other case, the atrioventricular block did not revert and the patient required a permanent pacemaker. Both bradycardia and syncope have previously been reported as adverse events in patients treated with acetylcholinesterase inhibitors. However, the type of bradycardia and the etiology of the syncope are rarely specified. Rivastigmine, and other acetylcholinesterase inhibitors, are widely used in the pharmacological treatment of Alzheimeƕs disease. We recommend that physicians are vigilant of possible warning signs, such as dizziness, syncope and bradycardia.

KEYWORDS:

Acetylcholinesterase inhibitors; Alzheimer's disease; Atrioventricular block; Rivastigmine

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center